By Dr. W. Gifford Jones
September 8, 2003
Socrates, the Greek philosopher, cautioned in 410 B.C. "Nothing in excess." Others since that time have added, "Too much of a good thing is worse than none at all." But North Americans don't believe it. Every year, people unwittingly poison themselves with excess acetaminophen, better known by the brand name, Tylenol. It's easier than most realize to damage the liver and cause death. They do it to themselves, and sometimes to their children as well.
In the U.S., federal health officials report that 56,000 Americans end up in emergency rooms each year due to a Tylenol overdose. And that 16,000 die from complications related to over-the-counter painkillers. These figures may be higher, since some cases are not reported.
The U.S. Food and Drug Administration (FDA) reviewed a study of 258 patients with acute liver failure (ALF) who were admitted to 17 university hospitals between January 1998 and October 2000. Tylenol caused 38 percent of cases of ALF. Of the cases of Tylenol poisoning, 60 percent were unintentional overdoses, and 38 percent due to suicide attempts.
Acetaminophen is a pain-killer used by 100 million North Americans. In addition to Tylenol, it's present in 400 prescription and over-the-counter medicines, such as Neo Citran, Sinutab, and others. This presents an enormous opportunity for disaster.
Studies show that most consumers do not know that Tylenol is acetaminophen. Nor do they know that these 400 other medications also contain acetaminophen. It's therefore easy for them to consume a daily combination of drugs without knowing that they are slowly poisoning their liver.
The American Journal of Nursing reports the case of a cold sufferer who took Tylenol for sore muscles, Coricidin Cold and Flu Tablets for congestion, Allerest Sinus Pain Formula Caplets for sinus headache, and Vicks NyQuil liqui-Caps for insomnia. This provided six doses of acetaminophen, following which the patient showed signs of early liver toxicity. Mixing drugs this way, taking too much, or for too long a period of time, is hazardous.
Ad agencies have hammered brand names such as Tylenol into our psyches for so many years that the relief of minor aches and pains with drugs has become a way of life. Moreover, people wrongly assume that products such as Tylenol must be completely safe, otherwise they would need a doctor's prescription to purchase them. As one message on the internet from the makers of Tylenol says, "You have nothing to lose but pain"!
How does acetaminophen damage the liver? Acetaminophen is metabolized in the liver. This results in a by-product that can damage liver cells, but is quickly converted into a harmless substance by an antioxidant glutathione.
But when large doses of acetaminophen are taken, the body's supply of glutathione becomes exhausted. This results in progressive destruction of liver cells. And it can happen in as little as five days. If large amounts of alcohol are consumed as well, this further damages the liver.
The recommended dose of Tylenol for adults depends on whom you talk to. Some liver specialists say two grams a day. Others go along with the recommended dose on the Tylenol label of four grams a day. But even if you stay within the recommended dose, don't take it for more days than is advised. Unfortunately, some people continue to swallow six or eight tablets day after day as if they were eating M&Ms. Finally, it's more than the liver can handle.
A special precaution about children. Be careful about confusing doses of infant Tylenol drops with children's Tylenol liquid. The two are not interchangeable. Yet, each year poisonings occur when parents give babies a potentially deadly teaspoon dose instead of the safe contents of a dropper.
The Children's Memorial Hospital in Chicago sees at least one Tylenol overdose every week! Often because parents fail to keep medication in a safe place. And since Tylenol is available in cherry, grape, and other fruit flavours, children like to chew the contents of an entire bottle.
A good precaution to prevent liver injury is to read the label on the bottle. Remember that long term use of Tylenol and other painkillers can also injure kidneys. Today, many people are attached to renal dialysis machines because they reached too often for a so-called "minor" painkiller. The result is not so minor.
W. Gifford-Jones M.D is the pen name of Dr. Ken Walker graduate of Harvard. Dr. Walker's website is: Docgiff.com
My book, �90 + How I Got There� can be obtained by sending $19.95 to:
Giff Holdings, 525 Balliol St, Unit # 6,Toronto, Ontario, M4S 1E1Pre-2008 articles by Gifford Jones